Thunderstorm Wind, Morgan
- When
- April 7, 2:04 AM EST
- Where
- Morgan County, 2.77 mi SE of Paw Paw
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.505, -78.430
A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area. Despite limited instability, there was a strong wind field aloft along with steep low-level lapse rates. This resulted in some damaging wind gusts with showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 8:48 PM EST, 5 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 948 PM EDT Mon Apr 6 2020 .SYNOPSIS... A front will stall south of the area tonight while high pressure builds to the north. The front will gradually lift north Tuesday and Tuesday night, followed by a cold front crossing Wednesday afternoon. A second stronger cold front will move through the area Thursday morning. High pressure will build over the region toward the end of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Earlier convection has waned. High pressure is located north of the area tonight while the surface front stalls to our south. However, clouds will likely increase back northward through the night as moisture advection begins across the frontal zone aloft. Patchy fog is possible in central Virginia where the highest dew points will be located, possibly aided by the showers this afternoon. Late tonight, some showers may advect along the frontal zone from the northwest, though they will likely be weakening as they do so. Lows will be in the mid 40s to lower 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Tuesday and Wednesday will offer chances for convection as the warm frontal zone lingers across the area, before low pressure passes to the north Tuesday night and drags a cold front southward on Wednesday. As is typical this time of year, details are a bit muddy in regards to timing, location, and strength of any thunderstorms. Some guidance hints at potentially two rounds of convection Tuesday: one during the midday to afternoon hours, then a second after dark. It's possible either or both of these could be elevated in nature, especially if/where the surface front gets hung up and/or if they occur outside of peak diurnal heating. However, mid-level flow will be sufficiently strong for storm organization if development occurs. SPC has upgraded most of the area to a Slight Risk for this reason, with a risk of damaging winds and large hail. The risk appears to decrease northeastward from the Potomac River, which will likely be in slightly more stable air. It's possible additional showers and thunderstorms will develop Wednesday as the surface front moves through, although timing will likely precede peak heating across much of the area, and there may be too much dry air for storm initiation. Given the conditional nature of the risk, a Marginal Risk from SPC is in effect for this time period. Most of Wednesday night will be dry with weak ridging. The chance of showers may arrive late at night in the Potomac Highlands ahead of an approaching stronger cold front. Temperatures Tuesday will have a wide range due to the clouds, precip, and frontal zone, ranging from low 60s north to mid 70s south. With more sun Wednesday afternoon, most areas should reach the 70s. Overnight lows will be mild in the upper 40s and 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... For Thursday, a strong cold front will push through the region in the late morning/early afternoon time frame. A potent upper- low will be diving out of central Canada into the Great Lakes, with most energy passing by to our north as the front pushes through. Still think there will be just enough jet energy, and strong enough surface forcing, to get showers, and possibly a few thunderstorms. Winds aloft though will be strong, with 40-50 knots in the 850-700mb layer. Additionally, CAPE values around 500 J/kg or so will be enough to get things going. So any storms will have the potential for damaging wind gusts. Hodographs in model guidance are not supportive of a tornado threat, and with thin CAPE profiles as well, the hail threat should be minimal. Cooler air will then push into the region Thursday night, with lows reaching the mid to upper 30s for most (lower 40s for urban areas). Friday will be mostly quiet, as high pressure builds into the region. However, areas along/west of the Allegheny Front may be dealing with some upslope rain/snow showers, as the upper trough swings through. Any snow would likely be early in the day, before temperatures rise. Everywhere east of that though will remain dry, but there will be some mid-upper level clouds as the trough passes. Highs only reach the mid 50s. Skies then begin to clear Friday night into Saturday morning as the upper trough moves off to the east and high pressure settles overhead. Light winds and clearing skies will lead to cooler temperatures Friday night into Saturday, with lows down into the mid 30s (upper 30s for urban areas). This would bring about widespread frosting concerns, so this will need to be watched. Thinking much of Saturday will stay dry and seasonable as well, with highs in the low 60s. This as a result of high pressure passing overhead and then offshore by the afternoon/evening. Southerly winds, thanks to high pressure offshore, will bring low temps back into the upper 30s to low 40s on Saturday night, so still chilly, but not as sure about frost risk at this time. Sunday is when things become interesting. A cutoff upper low that had been over the desert southwest will eject into southeastern US by Sunday night. Attendant surface low will form over the Arklatex, and generally move towards our area. Not going to go into specifics, but this system has the potential to either be a heavy rain maker, or a severe weather threat, depending on the track. Additionally, the timing is still very spread out, with the GFS not bringing rain until Monday or so, while the Euro brings rain in by Sunday evening. Just too far out right now to be sure, but this looks to be an impactful storm system in some fashion for at least portions of the region, so this will need to be watched closely in the coming days. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... VFR conditions with N/NW flow less than 10 kt through tonight. Any risk of a shower at CHO should wind down by 4 PM. There's a low chance of MVFR ceilings or fog at CHO tonight, but think it should largely stay south of the terminal. Increasing risk of showers and thunderstorms Tue afternoon and night. Two rounds of convection are possible (midday/afternoon, then again after dark...though overall coverage, timing, and severity are highly uncertain) which may cause temporary restrictions in cigs and vsby. Winds will become southerly but remain light. A cold front will cross the area Wed afternoon with winds strengthening and shifting to NW. There is a lower risk of showers and thunderstorms as the front crosses on Wednesday. A cold front will swing through the area on Thursday during the late morning/early afternoon. As a result, expect gusty westerly to west- north westerly flow to develop behind it. Gusts in the 20-30 knot range are not out of the question behind this front, with sustained winds even reaching 15-20 knots. Also with this frontal passage comes the threat of thunderstorms, which could contain damaging winds. Gusty winds continue Friday afternoon as well, but probably about 10 knots less overall compared to Thursday. No storm threat on Friday either. && .MARINE... Winds will remain fairly light through Wednesday with a weak front stalled across the area. However, multiple rounds of showers and possible thunderstorms will cross between midday Tuesday and Wednesday afternoon, which could necessitate Special Marine Warnings. Small Craft Advisories are expected by Thursday night. Could even start as early as Thursday afternoon, but a little less certain at this point, given an inversion present over the waters that may be tough for stronger winds to get through. However, showers and thunderstorms are expected with a cold front late Thursday morning into the early afternoon. These would pose a threat for strong gusty winds, which could necessitate Special Marine Warnings. Gusty winds continue on Friday, with SCA conditions likely to continue throughout the day and even into the overnight hours. && .TIDES/COASTAL FLOODING... Water levels continue to recede and all advisories are now cancelled. Water levels will remain elevated for the next several days, so will have to monitor for potential flooding, but odds are low at this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS/RCM SHORT TERM...ADS LONG TERM...CJL AVIATION...ADS/CJL MARINE...ADS/CJL TIDES/COASTAL FLOODING...ADS/RCM
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 749 AM EDT Mon Apr 6 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 749 AM EDT Mon Apr 6 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 749 AM EDT Mon Apr 6 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of showers and thunderstorms are likely across the Appalachian region and central Virginia Tuesday afternoon and night. A severe thunderstorm with damaging wind gusts and large hail is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Ford Hill Road near the Hardy/Hampshire County line.
A tree was blown down in the 16000 block of County Road 7 South Fork Road.
A roof was blown off a trailer on Woodlawn Drive in Harpers Ferry, causing the structure to collapse. Jefferson County's 911 Call Center received about a half dozen calls for trees blown down between Harpers Ferry and Shepherdstown.
A roof was blown off a trailer on Woodlawn Drive in Harpers Ferry, causing the structure to collapse. Jefferson County's 911 Call Center received about a half dozen calls for trees blown down between Harpers Ferry and Shepherdstown.
Two trees were blown down on North Mountain Road near Wardensville.
Two trees were blown down on Park Drive in Lost River State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889844, 889843, 889847, 889845, 889846, 889849, 889851.